Format

Send to

Choose Destination
Hum Exp Toxicol. 2008 Mar;27(3):201-5. doi: 10.1177/0960327108090270.

Tramadol intoxication: a review of 114 cases.

Author information

1
Loghman-Hakim Hospital Poison Center, Faculty of Medicine, Shaheed Beheshti University of Medical Sciences, Tehran, Iran.

Abstract

Tramadol as a centrally acting analgesic is extensively used in the management of moderate to severe pain. It slightly affects opioid receptors and inhibits the reuptake of norepinephrin and serotonin in the CNS. There are reports about toxicity and abuse of tramadol. The objective of the present study was to evaluate epidemiology of intentional tramadol intoxications. All poisoning cases that admitted to Loghman-Hakim Hospital Poison Center from April to May 2007 were studied. A total of 114 cases (82 men and 32 women) of intentional tramadol intoxications with the median age of 23.66 +/- 6.87 years (range 16-54 years) were identified. Other illicit drugs were found to be used in combination with tramadol in some of the cases, which among them benzodiazepines were the most common. Tramadol overdose has been one of the most frequent causes of drug poisoning in the country in the recent years, especially in male young adults with history of substance abuse and mental disorders. Nausea, vomiting, Central Nervous System (CNS) depression, tachycardia, and seizure are the most common findings in this kind of poisoning. Cardiopulmonary arrest was found as the cause of death in cases who had ingested more than 5000 mg tramadol.

PMID:
18650251
DOI:
10.1177/0960327108090270
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Atypon
Loading ...
Support Center